Document Type

Article

Language

eng

Format of Original

28 p.

Publication Date

1-1-2016

Publisher

Elsevier

Source Publication

Journal of Algebra

Source ISSN

0021-8693

Original Item ID

DOI: 10.1016/j.jalgebra.2015.08.011

Abstract

We call a restriction semigroup almost perfect if it is proper and the least congruence that identifies all its projections is perfect. We show that any such semigroup is isomorphic to a ‘W -product’ W(T,Y)W(T,Y), where T is a monoid, Y is a semilattice and there is a homomorphism from T into the inverse semigroup TIYTIY of isomorphisms between ideals of Y. Conversely, all such W-products are almost perfect. Since we also show that every restriction semigroup has an easily computed cover of this type, the combination yields a ‘McAlister-type’ theorem for all restriction semigroups. It is one of the theses of this work that almost perfection and perfection, the analogue of this definition for restriction monoids, are the appropriate settings for such a theorem. That these theorems do not reduce to a general theorem for inverse semigroups illustrates a second thesis of this work: that restriction (and, by extension, Ehresmann) semigroups have a rich theory that does not consist merely of generalizations of inverse semigroup theory. It is then with some ambivalence that we show that all the main results of this work easily generalize to encompass all proper restriction semigroups.

The notation W(T,Y)W(T,Y) recognizes that it is a far-reaching generalization of a long-known similarly titled construction. As a result, our work generalizes Szendrei's description of almost factorizable semigroups while at the same time including certain classes of free restriction semigroups in its realm.

Comments

Accepted version. Journal of Algebra, Vol. 455 (January 2016): 193-220. DOI. © 2015 Elsevier Inc. Used with permission.

Available for download on Monday, January 01, 2018

Share

COinS